Respiratory depression following epidural morphine in an infant of three months of age
Related Experiment Videos
R Vilà1, E Miguel, N Montferrer
1Department of Anaesthesia, Hospital Infantil Vall d'Hebron, Barcelona, Spain.
Insights
Epidural morphine in infants can cause serious respiratory depression. Naloxone successfully reversed these effects, highlighting the need for specialized monitoring after pediatric epidural opioid use.
Area of Science:
- Anesthesiology
- Pediatric Anesthesia
- Pain Management
Background:
- Epidural anesthesia combining opioids and local anesthetics is common in pediatric patients.
- Respiratory depression due to rostral spread of epidural morphine in cerebrospinal fluid (CSF) is a significant concern.
Observation:
- A three-month-old infant received epidural bupivacaine and morphine for Kasai's operation.
- Six hours post-administration, the infant exhibited respiratory depression, drowsiness, miosis, and decreased respiratory rate.
Findings:
- The infant's respiratory depression was confirmed by low SpO2 and blood gas analysis.
- Intravenous naloxone administration (bolus and infusion) completely reversed the opioid-induced respiratory depression.
Implications:
- Close monitoring in specialized recovery units is crucial for pediatric patients receiving epidural opioids.
- This case underscores the importance of prompt recognition and management of respiratory depression following pediatric epidural analgesia.
Abstract:
Epidural administration of combinations of opioids and a local anaesthetic provides prompt and effective analgesia and is increasingly used in paediatric anaesthesia. However, respiratory depression by rostral spread of opioid in the CSF is by far the greatest concern after epidural morphine. An infant of three months of age underwent portoenterostomy (Kasai's operation) for extrahepatic biliary duct atresia. A median approach at the L3-L4 epidural interspace was used and a dose of 1 ml.kg-1 of 0.125% bupivacaine with adrenaline 1:400000 mixed with 50 micrograms.kg-1 morphine was injected using a 19 gauge Tuohy needle. Six h after epidural morphine, the infant developed respiratory depression with an increase in drowsiness, miosis and decreased respiratory rate. Low arterial saturation (SpO2) was detected by pulse oximetry and confirmed by blood gas analysis. An intravenous bolus of 5 micrograms.kg-1 naloxone followed by a 3-h infusion of 2 micrograms.kg-1.h-1 resulted in complete reversal of signs and symptoms of respiratory depression. Epidural opioids should be limited to paediatric patients admitted to specialized recovery units for the first postoperative day.